New Member

Whether new to RLS/WED or new to the site, we welcome you and invite you to share your history and experiences with RLS/WED, introduce yourself, and ask questions. Successful treatment starts with a solid understanding of this disease.
User avatar
Dougnddeb
Posts: 2
Joined: Mon May 20, 2019 4:20 pm
Location: Dyersburg, TN

New Member

Postby Dougnddeb » Mon May 20, 2019 4:50 pm

My name is Doug and here is my story. I started having RLS at the end of 2015 and was put on Ropinirole .5mg February 2016. It worked most of the time then in October 2018 it completely stopped working. Doctor has been increasing dosage ever since and have been on 4mg since the beginning of April. Does anyone know why the .5mg would just stop working after almost three years? Now the last couple of weeks, I am having it 4-5 times a week in the morning when I wake up!!! Has anyone experienced this?

stjohnh
Posts: 800
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: New Member

Postby stjohnh » Mon May 20, 2019 5:38 pm

Welcome Doug. There are lots of helpful people here who REALLY understand how miserable this disease can be. Additionally, there are folks with lots of knowledge, experience and compassion.

Your story is, unfortunately, very common. Your dose of Ropinirole is too high and you are augmenting. Augmentation, except in people with RLS, almost never occurs, and most primary doctors have not heard of it. This occurs when a person with RLS gets worsening symptoms in spite of increasing dosage of medication.

You will need to get off the ropinirole to resensitize your body so that other medications can work. Getting off the ropinirole is VERY difficult. For a few days to a week, your symptoms will be worse than any you have had previously. It will be somewhat easier if your doctor will give you an opioid to take while you are getting off the ropinirole. I'm sorry that you are going through this. Others will chime in with more discussion and tips.

Read the sections on augmentation in the meantime. Start here http://bb.rls.org/viewtopic.php?f=4&t=9005
Last edited by stjohnh on Mon May 20, 2019 5:44 pm, edited 2 times in total.
Blessings,
Holland

User avatar
Dougnddeb
Posts: 2
Joined: Mon May 20, 2019 4:20 pm
Location: Dyersburg, TN

Re: New Member

Postby Dougnddeb » Mon May 20, 2019 6:14 pm

Thank you for the information, I appreciate it.

Doug

Polar Bear
Moderator
Posts: 7471
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Re: New Member

Postby Polar Bear » Tue May 21, 2019 2:13 am

Doug,
even your initial starting dose of .5mg was too high as a starter dose.
Over the last 6 months I have reduced my ropinerole from 5 mg daily down to 1.5mg daily. The reduction was by .5mg every few weeks. More recently it has been by .25mg every few weeks. The reduction had been supported by Codeine and Lyrica. I knew for a long time that I needed to do this and was afraid. So far it has not been too difficult. By that I mean no worse than usual. Now that I am down to 1.5mg daily I'm expecting it to get more difficult and my GP has increased my Codeine allowance to the daily max, to take as needed to help if it gets too difficult. I decided not to come off cold turkey.

Others may feel that cold turkey is the quicker and better method.
Good doctor support will ease the journey.

One thing's for sure. You need to get off the ropinerole.
My regret is that I did not do this sooner.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

badnights
Moderator
Posts: 5189
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: New Member

Postby badnights » Tue May 21, 2019 5:29 am

Doug, you're in a horrible spot, but I'm glad you're talking to us here, because so many of us have had the same experience. It breaks my heart that this still happens, when it's so preventable. The ropinirole didn't stop working: it caused the disease to worsen. The good news is that the disease will go back to the way it was, or almost back, once you're stopped the ropinirole and allowed some time for the dopamine receptor system in your body to re-set. (The bad news is that your symptoms will get worse during this withdrawal.)

You will need to take information about augmentation to your doctor, for example the RLS Foundation's Medical Bulletin for Healthcare Providers (see the link in my signature block for instructions on how to access it), Read it first yourself, though, and highlight the appropriate parts before you bring it to your doctor. It is best, since appointments are so short, to have summarized it in words already, so you can show it to him/her while saying "it says here that ..." etc.

Another good publication, for both you and your doctor, is the little blue book called Clinical Management of Restless Legs Syndrome by Lee, Buchfuhrer, Allen and Hening, second edition. In fact, I gave one to one of my doctors once, But nowadays most doctors find all their information online. Nevertheless it's an excellent resource for you. If you look in my signature block link, there's another link to an extract from this book on augmentation.

Some specialists treat augmentation by discontinuing the dopamine-type medication and adding a strong opioid for a week or two, then re-assessing symptoms and prescribing perhaps a combination of anti-convulsant and lower dose of opioid, or even a different dopamine-type med at a lower dose in combination with an anti-convulsant or opioid. Regardless of the post-withdrawal treatment, the only successful way to treat augmentation is to discontinue the dopamine-type medication, at least for a period of time.

The more you know about augmentation and its treatment, the more likely you are to get the right treatment. It may seem odd, but most doctors don't know how to treat WED/RLS or augmentation of it. The recommended first-line treatment for many years has been dopamine agonists, and even though augmentation - a worsening of WED/RLS caused by the very medication that is supposed to be helping it - has been known of for almost 20 years, that knowledge hasn't reached most doctors. So when a patient presents with worsened symptoms, they increase the dose. This strategy works for most other diseases, so it does not occur to them that it could be wrong. even harmful, for WED/RLS patients. The RLS Foundation is working to educate doctors and healthcare providers about the dangers of augmentation, but it's a hard slog.

A growing number of specialists agree that dopamine-type medications, like ropinirole, should no longer be chosen first to treat a new WED/RLS patient, especially if the patient's serum ferritin is lower than 100. Low ferritin has been correlated with worse symptoms, and with increased chance of augmenting on dopamine-type meds. Did you doctor check your iron parameters? Did he tell you what your ferritin concentration is? You should probably supplement with iron if it's lower than 75 or even 100. Be sure to find out the actual number, since some labs will say a level of 20 is normal, and all your doctor will tell you is "it's normal". If you hear that, ask for the actual number.

WED/RLS is essentially a deficiency of iron in certain tissues of the brain. Our hemoglobin levels are usually fine - the blood will steal iron from wherever it can to make sure hemoglobin is adequate - but at the same time the brain is deficient in iron. So when you get iron bloodwork done, be sure to mention that ferritin should be measured. Ferritin is an iron-storage protein; when its levels in the blood are low, there is a deficiency of iron somewhere in the body, even if it's not in the blood. On the other hand, high ferritin doesn't mean there is adequate iron everywhere.

If your doctor is not willing or able to learn about augmentation and its treatment, you can ask for a referral to a specialist - a neurologist who specializes in movement disorders, or a sleep specialist. Or - best option, depending where you live - make an appointment at one of the RLS Quality Care Centers.

Sorry if I've rambled on about this and given you more information than you want. It can be overwhelming, especially when you're being tortured by WED/RLS symptoms and are seriously sleep-deprived. I'm glad you've started fighting your way out of this, and everyone here will help as much as we can; not just with advice (overly wordy, some of it :) ) but also a lot of love and understanding.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.


Return to “Just Joined?”

Who is online

Users browsing this forum: No registered users and 1 guest